Header graphic for print
Nursing Homes Abuse Blog By Jonathan Rosenfeld

Clostridium Difficile (C-Diff)

Clostridium difficile associated disease (also sometimes referred to as C. diff or C. difficile) is a bacterial infection that can lead to serious intestinal conditions and diarrhea. This infection is responsible for three million annual cases of colitis and diarrhea in the United States alone.

C. difficile is a naturally occurring infection and it is also present in the large intestine within a relatively small percentage of the healthy population (estimates place it at less than three percent). The majority of people who are exposed to C. difficile do not have any negative effects because their immune system can help protect their body from the infection.

Problems facing the elderly

However, the majority of patients living in a nursing home are not in great health. Alternative, they may be taking antibiotics to treat infections. While antibiotics may kill current infections, they also take some of the healthy bacteria with it. As a result, the C. difficile can easily take hold within these patients, which leads to a C. difficile infection.

Once a C. difficile infection begins to strengthen inside the patient, it will start to produce toxins. These toxins cause patches or plaques of inflammatory cells, kill interior cells, and attack the lining of the intestine. Recently found strains of C. difficile are even more aggressive. They lead to an increased production of these harmful toxins. Even more problematic is the fact that this new strain does not respond to medication as the previous strains did.

The signs and symptoms

The reason that C. difficile can be very dangerous to already weakened patients is because it may dehydrate them.

Signs and symptoms of mild to moderate cases:

  • Low-grade fever
  • Mild abdominal cramping and tenderness
  • Watery diarrhea, three or more times per day, lasting more than two or more days at a time

Severe cases of C. difficile may lead to inflammation of the colon (colitis) or patches of raw tissues that may be filled with pus or even bleed (pseudomembranous colitis). The signs and symptoms of the more serious cases include:

  • Weight loss
  • Dehydration
  • Loss of appetite
  • Nausea
  • Blood or pus in stool
  • High fever
  • Severe abdominal pain and tenderness
  • Watery diarrhea that occurs ten to fifteen times a day

Prevention and proper care

There is no denying that the elderly face an elevated risk of contracting C. difficile. However, with the proper implementation of infection control programs, supervision, and close monitoring of the residents, it is generally preventable.

It is also important that the nursing staff is capable of dealing with the aftermath of a patient recovering from a C. difficile infection. It is important that the nursing home staff understands proper incontinence care to deal with the frequent diarrhea problems. Furthermore, it is especially important that the resident’s dignity be maintained throughout the process. This means quickly changing and cleaning the bed linens of every patient struggling with a C. difficile infection.

Receiving the proper attention

Unfortunately, many nursing home residents feel as though they experience discomfort or lose their dignity when struggling with a C. difficile infection in a nursing home. Oftentimes the facility does not provide an adequate number of staff members, thus leaving patients in unsanitary conditions and putting them at greater risk for additional injury and infections such as pressure sores.

Considering that C. difficile is infectious, it requires a swift and organized infection response in order to contain and control the infection. This means adequately trained staff members have to respond. If you feel that someone close to you got sick because of negligence of the nursing home, the only thing you can do to enact change is hold that facility accountable.

C. Diff Lawyers For Families

Losing a loved one to and undiagnosed or untreated case of c. diff can be heartbreaking in light of the fact that the overwhelming majority of cases could be treated with basic medication. Rosenfeld Injury Lawyers has successfully litigated wrongful death cases involve c. difficile. We have an established way to litigate and win these potentially difficult cases. We are ready to work with your family. (888) 424-5757


Subscribe to Clostridium Difficile (C-Diff) RSS Feed

Nursing Patients Face Increased Risk Of Dying From C. Diff Infection

Posted in Clostridium Difficile (C-Diff)

Commonly known as C. Diff, Clostridium Difficile is a bacterium commonly found in the colon of healthy people.  C. Diff can become a problem when the bodies natural defenses are slashed in effectiveness with the introduction of antibiotics that are typically used to treat various illnesses.  Especially in older patients or those on in a… Continue Reading

C-Diff Infection Alleged To Blame For Death Of Nursing Home Patient

Posted in Abuse In Chicago Nursing Homes & Other Communities Within Illinois, Clostridium Difficile (C-Diff), Wrongful Death

A recently filed wrongful death lawsuit claims that clostridium difficile, or commonly known as C. Diff, is to blame for the death of a patient in an Illinois Nursing Home. The lawsuit alleges two short-term stays at Helia Healthcare facilities (Helia Healthcare of Energy and Helia Healthcare of Benton) are to responsible for the man’s… Continue Reading

The Cause Of Many Nursing Home Patients’ Injuries May Be Related To An Underlying Medical Issue

Posted in Clostridium Difficile (C-Diff), Impacted Bowel, National Nursing Home Issue & For-Profit Chains, Sepsis, Subdural Hematoma

Most of the time a family contacts my office, it is due to an incident involving abuse or ongoing neglect. Although perhaps less obvious, after we investigate many of the cases, the underlying problem may be a complex medical condition that may ultimately prove important in successfully prosecuting the matter. Here are some of the… Continue Reading

Left Untreated, Stomach Aches Can Be Deadly For Elderly Nursing Home Patients

Posted in Clostridium Difficile (C-Diff), Dehydration

Clostridium difficile (also called C. difficile or C. diff) associated disease (“CDAD”) is a bacterial infection that can cause diarrhea and serious intestinal conditions (such as colitis – inflammation of the colon). CDAD is responsible for about three million cases of diarrhea and colitis annually in the United States. C. difficile is naturally found in the… Continue Reading

Nursing Homes Abuse Blog